Conflicts of interest O.H. and W.B. have no relevant conflicts of interest and had full access to the data and all analyses. D.J.M. has a consulting relationship with Medicis, the company that markets minocycline.
Association or lack of association between tetracycline class antibiotics used for acne vulgaris and lupus erythematosus
Article first published online: 26 JUN 2007
British Journal of Dermatology
Volume 157, Issue 3, pages 540–546, September 2007
How to Cite
Margolis, D.J., Hoffstad, O. and Bilker, W. (2007), Association or lack of association between tetracycline class antibiotics used for acne vulgaris and lupus erythematosus. British Journal of Dermatology, 157: 540–546. doi: 10.1111/j.1365-2133.2007.08056.x
- Issue published online: 10 AUG 2007
- Article first published online: 26 JUN 2007
- Accepted for publication 29 March 2007
- lupus erythematosus;
Summary Background Previous studies have associated tetracyclines and, perhaps more specifically, minocycline use for the treatment of acne with onset of drug-induced lupus erythematosus (LE).
Objectives To determine the frequency of LE among those with acne who used antibiotics from the tetracycline class of antibiotics.
Methods A retrospective cohort study of individuals aged 15–35 years with acne within the practices of the general practice physicians in the U.K. who participate in The Health Information Network (THIN). Our outcome measure was physician reports of LE.
Results We identified 97 694 subjects with acne who were followed for about 520 000 person-years. They were on average about 22 years old and 57·5% were female. Minocycline exposure was noted in 24·8% of our subjects, doxycycline exposure in 15·6%, other tetracyclines in 42·3%, and 17·3% had not received a tetracycline antibiotic. The overall hazard ratio for the association of minocycline to LE was 2·64 (95% confidence interval 1·51–4·66) and when adjusted for age and gender was 3·11 (1·77–5·48). Those affected were often treated for LE. No association was noted for doxycycline and the other tetracyclines.
Conclusions The use of minocycline and not the other tetracyclines is associated with LE. LE as reported in THIN often required systemic therapy. Overall, the event is uncommon but the risk and benefit of minocycline therapy must be carefully considered.